We conducted a retrospective case-control study to compare the frequency of myocardial infarction (MI) or unstable angina (UA) precipitated by aspirin-induced upper gastrointestinal (GI) bleeding among patients with and without ischemic heart disease (IHD), and to determine whether the risk of MI or UA is related to the hemoglobin level on admission. Of the 51 patients admitted to the hospital between 1987 and 1994 because of aspirin-induced upper GI bleeding, 33 had ischemic heart disease. The prevalence of MI or UA in patients with IHD and aspirin-induced upper GI bleeding was significantly higher than in patients without IHD (42% vs. 5.5% respectively) (P < 0.005). Of the patients with upper GI bleeding and a hemoglobin concentration of 5-8 g/dl, 75% had either MI or UA in comparison to 50% and 18% of the patients with hemoglobin concentrations of 8-10 and 10-14 g/dl respectively. We conclude that low dose aspirin therapy may precipitate MI or UA, especially in patients with IHD, by inducing upper GI bleeding. Patients with IHD who use low dose aspirin to prevent MI should be instructed how to identify emerging symptoms of peptic ulcer as well as the initial signs of upper GI bleeding. Early diagnosis and treatment of these patients might prevent the induction of secondary MI or UA.
|Number of pages||4|
|Journal||Israel Journal of Medical Sciences|
|State||Published - 1 May 1996|
- Acute myocardial infarction
- Low dose aspirin
- Unstable angina
- Upper gastrointestinal bleeding